Risk Stratification in Metastatic Renal Cell Carcinoma - Episode 4
Sumanta Kumar Pal, MD: This is actually a similar topic you brought up about autoimmune diarrhea and so forth. Tian, tell us—for instance, for the community-based oncologist who might not have seen a lot of nivolumab and ipilimumab at this point in time—how can you describe the diarrhea that you get with, say, a TKI [tyrosine kinase inhibitor] versus an IO [immuno-oncology] doublet?
Tian Zhang, MD: Oh, I think it’s really challenging to know exactly where it’s coming from except for whatever agent the patient is on. So I think that diarrhea is upward of 10 times a day from my immunotherapy toxicities and sometimes even more than that. And unfortunately, sometimes, these patients are managed with antibiotics first, or they’re thought to have diverticulitis. And so really starting that steroid early on is superimportant to managing this colitis and diarrhea. So we start doing that high dose of at least 1 mg/kg of prednisone a day. And then we try to follow them very closely. And if they’re not improving on prednisone, then we’re adding other things like TNF [tumor necrosis factor] alpha and inhibitors like infliximab.
Sumanta Kumar Pal, MD: Brad, how do you talk to community partners and so forth about managing patients who are getting IO for renal cell [carcinoma]?
Bradley McGregor, MD: I think that’s a great point. I think it really involves educating the patient more than anyone else. It’s letting the patient know when to be concerned. And every patient has different thoughts about it, so it’s going to change based on the patient. So some patients may have a history of 2 to 3 loose stools a day, and so if they go to 4, it’s not a big deal. But if someone is not at all that way and it changes, that’s a big deal. So it’s going to be really educating the patient about what the risks are of these therapies. And 1 of the risks can be inflammation, like colitis.
And so any change in your bowel is going to be what we want to know about. And each patient may be a little bit different about when you make that threshold. But I had a patient who was 5 hours away, and he was having 30 bowel movements a day in the ER [emergency department], and they said, “Oh, we’re working up for C diff [Clostridium difficile].” And so it’s 1 of those things that I think of as immunotherapy is used more and more. Luckily, I think the community is becoming aware of these toxicities. But it’s almost as though you should have a little bracelet, right? “I’m on immunotherapy and be aware of this.” And so educate the patients, because they may go to an ER and they may not call you. And so making sure the patient can relay that information is going to be critical.
Neeraj Agarwal, MD: But talking about the combination therapy—you asked about somebody who’s on VEGF-TKI plus an immune checkpoint inhibitor, and they’re having diarrhea. How do you manage them? So I always try to make sure I remember this. The diarrhea is way more common with VEGF-TKIs than immune checkpoint inhibitors, right? So axitinib-pembrolizumab and axitinib-avelumab are the combinations that are going to be approved soon in this context. If somebody is having diarrhea, I would like to think it is happening because of axitinib. It’s such a common adverse effect for axitinib. But we also know that axitinib has a very short half-life. So we’ll stop axitinib, and diarrhea improves in 2 days; it really helps.
Tian Zhang, MD: It’s probably from the axitinib.
Neeraj Agarwal, MD: It’s probably from the axitinib. So then from that perspective I would be very hesitant to start steroids within the first 2 or 3 days. I will stop the VEGF-TKIs, even VEGF-TKIs that have a longer half-life. If you stop the drug, their blood levels go down quickly. They may have a relative presence in their blood stream for long time. But the levels quickly go down. If diarrhea gets better with stopping a TKI, I tend to blame the TKI and not start steroids.
Tian Zhang, MD: I think the beauty of axitinib in these combinations is the very short half-life and the quick washout period. And so you’re absolutely right. On the Twitter chat we had, a lot of people weighed in and said, “We really should start these steroids very early.” But I absolutely agree. If we can give that axitinib a day or so to wash out and see if the diarrhea improves, they may not need the early start of the steroids. But if it continues, we need to really get on top with it quickly and call these patients back within a day and say, “Is it improving? If not, here’s your steroid.” So absolutely. And it’s a real time management of these patients.
Neeraj Agarwal, MD: And that makes it very important that patients are able to call us. Have a very low threshold to call us, and that’s why I’m worried about immune checkpoint inhibitors in patients who may not call us right away when they have these adverse effects.
Sumanta Kumar Pal, MD: We also had a pretty lively Twitter discussion about when to actually stop therapy. So Tian, in your opinion, how much is too much in the way of toxicity for these patients?
Tian Zhang, MD: My threshold to stop is relatively low. So I usually try to manage their toxicities as best as I can, but if they’re having ongoing diarrhea or a terrible rash, those are reasons why I would hold these immunotherapies, especially the ipilimumab portion of it. And we’ve had some Twitter discussions around how many doses of ipilimumab-nivolumab induction one really needs to give to fulfill the activation that the ipilimumab gives. And so is that 2 or 3 doses out of the 4 in that induction period? I don’t think we really know from prospective data. But what we do know is that patients who have toxicities anecdotally tend to have some more disease efficacy as well. So I tend to lean on my melanoma colleagues. They’ve seen immunotherapies a lot in their clinics and have the most experience with them. And so they say, “Well, it’s their immune system mobilizing,” and so I tell my patients, “It’s your immune system mobilizing.” Yes, we’re managing the toxicity, but we’re also treating your cancer. And just because we’re holding the treatment for a cycle or delaying it, doesn’t mean that your immune system is not active in your body. It’s actually very, very active.
Sumanta Kumar Pal, MD: Yes, it makes sense. In that Twitter conversation, in 1 of those threads, some of our lung cancer colleagues chimed in and discussed the prospect of maybe offering ipilimumab every 6 weeks, for instance. Brad, any thoughts on these varying schedules of ipilimumab?
Bradley McGregor, MD: Yes, I think that’s something that’s obviously intriguing. Does it matter what time you’re going to get the ipilimumab, or do you just have to get the ipilimumab as a whole? And we know that if you delayed the ipilimumab at the slightest hint of some toxicity, you may avoid the need for high-dose steroids and, therefore, probably minimize the risk for complications going forward. So I think alternative ipilimumab schedules are certainly intriguing. Now the question is, do you need that? Do you need q12-week [every 12 weeks] or q6-week [every 6 weeks] ipilimumab for an extended period of time, or is a short course enough? I don’t think we really know how to answer that.
Neeraj Agarwal, MD: At the same time, I’d like to look at the prospective data in this context before I change my dosing regimen. I used sunitinib for a long time at 4 weeks on, 2 weeks off. And then, when I saw the prospective trial for 2 weeks on, 1 week off to be equally well tolerated and effective, I decided to switch. So unless I see a prospective trial equal in toxicity or equal in efficacy and decreased toxicity, it would be difficult for us to make a switch.
Sumanta Kumar Pal, MD: It’s a great point. I still remember the Renal EFFECT trial, in which they looked at 37-and-a-half continuous weeks with sunitinib versus 4 weeks on, 2 weeks off. And there you actually did see some diminution of effect—very, very interesting.
Transcript Edited for Clarity